A decrease in vitamin D levels is associated with methotrexate-induced oral mucositis in children with acute lymphoblastic leukemia
Supportive Care in Cancer p. 1- 8
Purpose: Children with acute lymphoblastic leukemia (ALL) are at increased risk of vitamin D deficiency, which might make them more susceptible to developing adverse events. Previous studies showed that low vitamin D levels were associated with an increased inflammatory mucosal state and impaired mucosal tissue barriers. We examined the prevalence of vitamin D deficiency and studied the association between vitamin D levels and methotrexate (MTX)-induced oral mucositis in pediatric ALL.
Methods: We assessed 25-hydroxyvitamin D (25(OH)D3) and 24,25-dihydroxyvitamin D (24,25(OH)2D3) levels in 99 children with ALL before the start of 4 × 5 g/m2 high-dose methotrexate (HD-MTX) (T0) and in 81/99 children after discontinuation of HD-MTX (T1). Two cutoff values for vitamin D deficiency exist: 25(OH)D3 levels < 30 and < 50 nmol/L. Oral mucositis was defined as grade ≥ 3 according to the National Cancer Institute Criteria.
Results: Vitamin D deficiency occurred in respectively 8% (< 30 nmol/L) and 33% (< 50 nmol/L) of the patients at T0, and more frequently in children > 4 years of age as compared to children between 1 and 4 years of age. A decrease in 25(OH)D3 levels during HD-MTX therapy was associated with developing severe oral mucositis (OR 1.6; 95% CI [1.1–2.4]). 25(OH)D3 and 24,25(OH)2D3 levels at T0 and the change in 24,25(OH)2D3 levels during therapy were not associated with the development of severe oral mucositis.
Conclusions: This study showed that vitamin D deficiency occurs frequently in pediatric ALL patients above the age of 4 years. A decrease in 25(OH)D3 levels during MTX therapy was observed in children with ALL that developed severe oral mucositis.
|, , ,|
|Supportive Care in Cancer|
|Organisation||Department of Clinical Chemistry|
Oosterom, N, Dirks, N.F. (N. F.), Heil, S.G, de Jonge, R, Tissing, W.J.E, Pieters, R, … Pluijm, S.M.F. (2018). A decrease in vitamin D levels is associated with methotrexate-induced oral mucositis in children with acute lymphoblastic leukemia. Supportive Care in Cancer, 1–8. doi:10.1007/s00520-018-4312-0